Alert archive / Maine / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Caribou, ME

August 3, 2017Penobscot County, Maine

NWS Caribou, ME issued this flash flood warning at Aug 3, 2017, 2:27 PM EDT for Penobscot County, Maine. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 2:27 PM EDT (18:27 UTC)
Expired
Aug 3, 2017, 8:30 PM EDT
In force
6 hr
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Flood severity
None

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 66 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 6.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS51 KCAR 031827
FFWCAR
MEC019-040030-
/O.NEW.KCAR.FF.W.0003.170803T1827Z-170804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Caribou ME
227 PM EDT THU AUG 3 2017

The National Weather Service in Caribou Maine has issued a

* Flash Flood Warning for...
  North central Penobscot County in east central Maine...

* Until 830 PM EDT Thursday

* At 225 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Katahdin Woods and Waters National Monument.

Flood waters will mainly affect the East Branch of the Penobscot 
River and nearby tributaries. Persons in campgrounds along these 
waterways should go to higher ground at the first sign of rising 
water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4612 6858 4595 6859 4583 6856 4581 6868
      4601 6878 4615 6880

$$

Hastings
2 follow-up statements
313 
WGUS71 KCAR 032006
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
406 PM EDT THU AUG 3 2017

MEC019-040030-
/O.CON.KCAR.FF.W.0003.000000T0000Z-170804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-
406 PM EDT THU AUG 3 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM EDT FOR
NORTH CENTRAL PENOBSCOT COUNTY...

At 404 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to 5 inches of rain have already 
fallen. Flash flooding is likely occurring in the warned area.

Some locations that will experience flooding include...
Katahdin Woods and Waters National Monument.

Flood waters will mainly affect the East Branch of the Penobscot 
River and its tributaries. Persons in campgrounds along these 
waterways should move to higher ground at the first sign of rising 
water. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 4612 6858 4595 6859 4583 6856 4581 6868
      4601 6878 4615 6880

$$

Hastings
381 
WGUS71 KCAR 032350
FFSCAR

Flash Flood Statement
National Weather Service Caribou ME
750 PM EDT THU AUG 3 2017

MEC019-032359-
/O.CAN.KCAR.FF.W.0003.000000T0000Z-170804T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Penobscot ME-
750 PM EDT THU AUG 3 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PENOBSCOT COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4612 6858 4595 6859 4583 6856 4581 6868
      4601 6878 4615 6880

$$

Hastings

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 12:15 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 3, 12:15 PM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1215 PM EDT Thu Aug 3 2017

.SYNOPSIS...
A frontal boundary will be stalled to our west today as
increasingly humid air pushes north into our area. Low pressure
will track to our west on Friday. A cold front will approach on
Saturday and cross the area Saturday evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
12:15 PM Update...As of early this afternoon convection is
beginning to develop across the higher terrain in Somerset
County and into far western Piscataquis County. Expect
scattered showers and storms to develop over the next few hours,
mainly from the central highlands north to the Saint John
Valley. The precipitable water was 1.39" on the 12Z KCAR
sounding, and with slow movement of the cells the main threat
will likely be very heavy rain and localized flooding potential.
Made some minor tweaks based on the latest observations and the
radar and near term model trends.

Previous discussion...
High pressure well to our east combined with a stalled frontal
boundary to our west will channel increasingly humid air north
across our region today. Low clouds and some fog and patchy
drizzle will be around early this morning, especially Downeast.
Some thunderstorms will form along the boundary to the west and
push east across the area during the midday and afternoon. The
NAM is showing a weak upper level shortwave that results in
capes approaching 2K J/KG today while the GFS does not have this
feature and shows capes under 1K J/KG. Water vapor imagery
seems to show the shortwave moving through western New England
early this morning. This will likely be over the area during
the midday with a pool of cooler air aloft adding to the
instability. Flow is weak aloft and any storms will be slow
moving. The combination of slow moving storms and deep moisture
will mean the greatest risk from any storms today may be
prolonged heavy downpours and flash flooding. Isolated severe
storms are possible too. Most of the storms will be over central
and northern areas during the mid to late afternoon. The
thunderstorms will taper off this evening. Low clouds and fog
are likely again tonight, especially Downeast, in the humid air
with skies partly to mostly cloudy elsewhere.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
Threat for thunderstorms will continue for this term w/warm and
humid conditions.

For Friday, a sse flow in the llvls will allow for status and
fog to hang on across the region into late morning. There is
potential for some drizzle to set up across the eastern areas
such as from Houlton down to Bangor and the coast. The NAM
sounding profiles show this potential w/deep moisture trapped
below 800mbs. This will keep the airmass stable through late
morning and then things look like they will destabilize in the
afternoon w/some heating. The best chance for this will be
across the n and w while the Bangor and Downeast region remains
in a stable marine layer. CAPE values climb to 1000-1500 joules
in the afternoon across the northern and central areas w/lapse
rates around 6.0 c/km in the mid levels. Sounding data did show
0-3km lapse rates to hit 7.0+ c/km to allow for further
destabilization. A stalled front at the surface across the n w/a
weak disturbance aloft moving across the region will be the
focus for igniting convection. 0-6km shear is weak(< 20kts) and
given meager lapse rates in the mid levels, not expecting strong
convection attm. Tstms could produce heavy rainfall given the
weak steering aloft and PWATS around 1.5 inches. Therefore, kept
the mention of heavy rainfall in the forecast. Decided to stay
w/40-50% pops across the northern and western areas including
the Central Highlands.

Activity looks like it will wind down Friday evening w/more
status and fog setting up across the region. The NAM and GFS
soundings show the potential once again for some drizzle to set
up. Overnight temps will remain in the 60s.

Saturday will start out stable w/stratus and fog around, but
this looks like it burn off by late morning. Sunshine returning
will provide the necessary heating w/dewpoints well into the
60s. The region is shown by the model guidance to get into a
warm sector w/the warm front draped across the Crown of Maine. A
pre-frontal boundary is forecast to set up out ahead of the
cold front. There appears to be sufficient forcing/lift to
ignite showers and tstms. Lapse rates once again not overly
impressive w/the steepest values(6-6.5 ck/km) across the w and
sw areas. Shear appears to be there w/30+ kt at 0-6km and CAPE
values of 1000+ joules by the afternoon. Tstms do look like a
good bet away from the Bangor-Calais region. GFS soundings were
showing some veering in the wind field. So, some storms could be
quite strong to possibly severe and contain gusty winds. High
PWATS could lead to heavy rainfall w/training cells.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Convection is expected to continue into the late evening and
then wind down as the cold front crosses the region. Once again,
some storms could be quite strong or even severe. Interesting
enough, the GFS shows a higher potential for some strong tstms
by early Sunday morning w/the cold frontal passage. The Canadian
Global hints at this as well. Therefore, decided to carry the
mention of tstms into early Sunday morning. The later crews
can assess this potential further.

Drier and cooler air is expected to return on Sunday as wnw
winds take hold during the day. This drier air will hang on
right into Monday. Daytime temps are forecast to be near normal
for early August. There is some discrepancy in the long range
guidance in regards to a low pres wave lifting up across the
region from the from the Mid Atlc region on Tuesday. The ECMWF
shows a stronger system which would bring some decent rainfall.
The GFS is further s w/the low and gives the region a glancing
blow while the Canadian Global showed something similar to the
ECMWF but not as strong. Given the low confidence, decided to
stay in the chance category(40%) for rainfall w/the system for
Tuesday. Still plenty of time to assess this situation.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR conditions are expected this afternoon with the
exception of any heavier showers and thunderstorms across the
area this afternoon, mainly to the north of KBGR. Conditions
will likely drop to IFR in low clouds and fog again Downeast
tonight with patchy fog possibly lowering some northern spots to
IFR late tonight.

SHORT TERM: MVFR/IFR conditions to set up Friday night into
Saturday morning w/low cigs and vsbys due to  fog and stratus.
Daytime on Friday and Saturday will feature conditions improving
to VFR for most terminals w/the exception of KBHB as low cigs
could hang on w/conditions of IFR/MVFR. Tstms can be expected
during the afternoon into evening Friday mainly across the
northern terminals. Another round of tstms Saturday afternoon
into Saturday night w/conditions varying from MVFR to IFR at
times. Conditions look like they will improve to VFR on Sunday
as drier air works into the region behind a cold front. Winds
will be out of the wnw at 10-15 kts.

.MARINE...
NEAR TERM: Winds and seas are expected to remain below SCA today
and tonight. Humid air over the waters will likely continue to
result in dense fog limiting visibilities through tonight.

SHORT TERM: No headlines. SSE winds into Saturday w/speeds of
10 kts and seas 2-3 ft. VSBYS will be reduced to less than 1 nm
into Saturday. This will cause problems at times for mariners.
Conditions look like they will improve later Saturday night into
Sunday w/unrestricted VSBYS. Winds are forecast to veer to the
wnw at 10-15 kts. Offshore wind will keep seas down to 2-3 ft.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Bloomer/CB
Short Term...Hewitt
Long Term...Hewitt
Aviation...Bloomer/CB/Hewitt
Marine...Bloomer/CB/Hewitt
Hazardous weather outlook, Aug 3, 3:20 AM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
320 AM EDT Thu Aug 3 2017

MEZ001>006-010-011-015>017-029>032-040730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
320 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Far Northern Maine...Interior
DownEast Maine...North Central Maine...Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be scattered across the region today,
mainly over central and northern areas during the midday and
afternoon. Storms may produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are expected at times Friday into Saturday
with locally heavy rainfall again possible. The best chance of
thunderstorms will be during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-040730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
320 AM EDT Thu Aug 3 2017

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 3, 12:52 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Caribou ME
1252 PM EDT THU AUG 3 2017

MEZ005-031745-
Northern Penobscot-
1252 PM EDT THU AUG 3 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL PENOBSCOT
COUNTY...

At 1251 PM EDT, a strong thunderstorm was located 7 miles west of
Shin Pond, or 15 miles northwest of Patten, moving northeast at 20
mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Chase, Shin Pond, northern Katahdin Woods and Waters National
Monument and Grand Lake Seboeis.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4598 6872 4612 6881 4634 6860 4617 6844
TIME...MOT...LOC 1651Z 228DEG 16KT 4611 6872

Hastings

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 12:52 PM EDTSpecial Weather StatementCARPiscataquis53 min
Aug 3, 1:38 PM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis3 hr
Aug 3, 1:42 PM EDTAreal Flood AdvisoryCARPenobscot3 hr
Aug 3, 1:49 PM EDTSevere Thunderstorm WarningCARPenobscot56 min
Aug 3, 2:44 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr
Aug 3, 3:05 PM EDTFlash Flood WarningCARPiscataquis6 hr
Aug 3, 3:21 PM EDTAreal Flood AdvisoryCARPiscataquis3 hr
Aug 3, 4:22 PM EDTAreal Flood AdvisoryCARPenobscot, Piscataquis113 min
Aug 3, 4:32 PM EDTSevere Thunderstorm WarningCARAroostook58 min

Nearby

Flash Flood Warnings in Maine, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.